Van Lier sequences

Peter C. Fishburn, Fred S. Roberts, Helen M. Marcus-Roberts

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

We study two types of sequences of positive integers which arise from problems in the measurement of comparative judgements of probability. The first type consists of the Van Lier sequences, which are nondecreasing sequences x1, x2,...,xn of positive integers that start with two 1's and have the property that, whenever j<k≤n,xk-xj can be expressed as a sum of terms from the sequence other than xj. The second type consists of the regular sequences, which are nondecreasing sequences of positive integers that start with two 1's and have the property that each subsequent term is a partial sum of preceding terms. We show that every regular sequence without "gaps" is Van Lier and that every regular sequence which satisfies the Fibonacci-like inequality xk≤xk-2+xk-1 is Van Lier. We also study one-term extensions of Van Lier sequences and obtain some asymptotic results on the number of Van Lier sequences.

Original languageEnglish
Pages (from-to)209-220
Number of pages12
JournalDiscrete Applied Mathematics
Volume27
Issue number3
DOIs
StatePublished - 1 Jan 1990

Fingerprint Dive into the research topics of 'Van Lier sequences'. Together they form a unique fingerprint.

Cite this